Alert archive / Wisconsin / Gale Watches in 2015

Gale Watch 2, NWS Green Bay, WI

January 5, 2015

NWS Green Bay, WI issued this gale watch at Jan 5, 2015, 4:04 PM CST. It took effect at Jan 6, 2015, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 5, 2015, 4:04 PM CST (22:04 UTC)
In effect from
Jan 6, 2015, 3:00 PM CST
Expired
Jan 5, 2015, 9:25 PM CST
In force
Issued by
NWS Green Bay, WI

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WHUS73 KGRB 052204
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
404 PM CST MON JAN 5 2015

...GALE AND HEAVY FREEZING SPRAY WATCHES IN EFFECT FROM TUESDAY
AFTERNOON THROUGH WEDNESDAY AFTERNOON...

.STRONG NORTHWEST WINDS ARE AGAIN EXPECTED TO DEVELOP. CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT BY TUESDAY AFTERNOON
AND PEAK SOMETIME OVERNIGHT TUESDAY INTO WEDNESDAY. GUSTY WINDS
AND HIGH WAVES SHOULD PERSIST INTO WEDNESDAY AFTERNOON.

LMZ521-522-541>543-060615-
/O.NEW.KGRB.GL.A.0002.150106T2100Z-150107T2100Z/
/O.NEW.KGRB.UP.A.0001.150106T2100Z-150107T2100Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
404 PM CST MON JAN 5 2015

...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON...
...HEAVY FREEZING SPRAY WATCH IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON. A HEAVY FREEZING SPRAY WATCH HAS ALSO BEEN
ISSUED. THIS HEAVY FREEZING SPRAY WATCH IS IN EFFECT FROM TUESDAY
AFTERNOON THROUGH WEDNESDAY AFTERNOON. 

* WINDS...NORTHWEST WINDS 15 TO 25 KTS TUESDAY AFTERNOON WILL
  INCREASE TO UP TO 30 KTS OVERNIGHT TUESDAY WITH GALE FORCE GUSTS
  UP TO 40 KTS. THE STRONGEST WINDS ARE EXPECTED TO BE IN THE
  VICINITY OF DEATH'S DOOR AND TOWARDS THE OPEN WATERS OF LAKE
  MICHIGAN.

* WAVES...WAVES 3 TO 5 FEET...PEAKING LATE TUESDAY NIGHT INTO
  WEDNESDAY MORNING. THE HIGHEST WAVES WILL BE TOWARDS THE OPEN
  WATERS OF LAKE MICHIGAN.

* HEAVY FREEZING SPRAY IS LIKELY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS
SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND LOCATION IS
STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME
FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS.

A HEAVY FREEZING SPRAY WATCH IS ISSUED WHEN THE RISK OF HEAVY
FREEZING SPRAY HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC
TIMING AND LOCATION IS STILL UNCERTAIN.  IT IS INTENDED TO
PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO
CONSIDER ALTERING THEIR PLANS.

&&

$$
1 follow-up statement
818 
WHUS73 KGRB 060325
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
925 PM CST MON JAN 5 2015

...GUSTY WINDS...HIGH WAVES...AND FREEZING SPRAY EXPECTED TUESDAY
AFTERNOON THROUGH WEDNESDAY AFTERNOON...

.STRONG NORTHWEST WINDS ARE AGAIN EXPECTED TO DEVELOP ON A
TIGHTENING PRESSURE GRADIENT. CONDITIONS ARE EXPECTED TO BE
HAZARDOUS TO SMALL CRAFT BY TUESDAY AFTERNOON AND PEAK SOMETIME
OVERNIGHT TUESDAY INTO WEDNESDAY. WHERE WAVES ARE HIGHER...COLD
TEMPERATURES WILL BRING HEAVY FREEZING SPRAY AS WELL. GUSTY WINDS
AND HIGH WAVES SHOULD PERSIST INTO WEDNESDAY AFTERNOON.

LMZ521-522-541>543-061130-
/O.UPG.KGRB.GL.A.0002.150106T2100Z-150107T2100Z/
/O.NEW.KGRB.GL.W.0002.150106T2100Z-150107T2100Z/
/O.UPG.KGRB.UP.A.0001.150106T2100Z-150107T2100Z/
/O.NEW.KGRB.UP.W.0001.150106T2100Z-150107T2100Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
925 PM CST MON JAN 5 2015

...GALE WARNING IN EFFECT FROM 3 PM TUESDAY TO 3 PM CST
WEDNESDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 3 PM TUESDAY TO
3 PM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WARNING AND A HEAVY FREEZING SPRAY WARNING...WHICH IS IN EFFECT
FROM 3 PM TUESDAY TO 3 PM CST WEDNESDAY. THESE WARNINGS REPLACE
THE PREVIOUS WATCHES.

* WINDS...NORTHWEST WINDS 15 TO 25 KTS TUESDAY AFTERNOON WILL  
INCREASE TO UP TO 30 KTS OVERNIGHT TUESDAY WITH GALE FORCE GUSTS 
UP TO 40 KTS. THE STRONGEST WINDS ARE EXPECTED TO BE IN THE  
VICINITY OF DEATH'S DOOR AND TOWARDS THE OPEN WATERS OF LAKE  
MICHIGAN.

* WAVES...WAVES 3 TO 5 FEET...PEAKING LATE TUESDAY NIGHT INTO 
  WEDNESDAY MORNING. THE HIGHEST WAVES WILL BE TOWARDS THE OPEN 
  WATERS OF LAKE MICHIGAN. 

* HEAVY FREEZING SPRAY


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS
EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN
BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT
MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS...OR VESSELS
NOT PROPERLY EQUIPPED...REMAIN IN PORT OR AVOID THE WARNING AREA.

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale watch went out at Jan 5, 2:51 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 5, 2:51 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
251 PM CST MON JAN 5 2015

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND TUESDAY
ISSUED AT 246 PM CST MON JAN 5 2015

MAIN CONCERN FOR TONIGHT AND TUESDAY MORNING WILL BE THE WIND CHILL
HEADLINES. SEVERAL COMPLICATIONS TO THE HEADLINES FOR TONIGHT. THE
MAIN CONCERN WILL BE THE WIND. NUMERICAL GUIDANCE WOULD SUGGEST
THAT WINDS WILL REMAIN AROUND 5 MPH...BUT THIS IS NOT A GIVEN WITH
LIGHTER GRADIENT DURING THE EVENING AND LIGHTER WINDS ALOFT...ESPECIALLY
ACROSS CENTRAL WISCONSIN THIS EVENING. OVER THE NORTH...MUCH COLDER
TEMPERATURES ARE EXPECTED AS CLIPPER SYSTEM PASSES WELL TO THE SOUTH
THUS A 4 OR 5 MPH WIND WILL PRODUCE WIND CHILLS THAT WILL FALL INTO
THE WIND CHILL CATEGORY.

DECIDED TO RUN WITH THE WIND CHILL ADVISORY OVER THE NORTH THROUGH
NOON ON TUESDAY. EXPECTING TEMPERATURES TO FALL OFF PRETTY QUICKLY
AFTER SUNSET. ACROSS CENTRAL WISCONSIN...CLOUD COVER WILL KEEP
TEMPERATURES UP DURING THE EVENING...THEN FALL OFF TOWARDS SUNRISE.
WINDS SHOULD PICK UP TUESDAY MORNING...THUS PRODUCING WIND CHILLS
IN THE ADVISORY CATEGORY LATE TONIGHT AND ESPECIALLY EARLY ON
TUESDAY MORNING. ISSUED WIND CHILL ADVISORY FOR MARATHON...WOOD...
PORTAGE...WAUSHARA...SHAWANO AND WAUPACA COUNTIES FROM 3 AM TO NOON
ON TUESDAY.

BASED ON TEMPERATURES UPSTREAM THIS AFTERNOON AND PER COORDINATION
WITH SURROUNDING OFFICES...LOWERED HIGH TEMPERATURES ON TUESDAY.
SNOW SHOWERS WILL BECOME MORE NUMEROUS TUESDAY AFTERNOON ACROSS
THE NORTH AS 850MB WINDS TURN TO THE NORTHWEST.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
ISSUED AT 246 PM CST MON JAN 5 2015

OVERALL NO SIGNIFICANT CHANGES TO LONG TERM FORECAST AS BROAD
LONGWAVE TROUGH CONTINUES TO DOMINATE THE WESTERN GREAT LAKES THROUGH
THE EARLY PART OF THE UPCOMING WEEKEND. FORECAST AREA WILL REMAIN
ENTRENCHED IN ARCTIC AIRMASS WITH AT LEAST ONE OPPORTUNITY FOR
SOME MEASURABLE SNOW BEFORE THE END OF THE WORK WEEK.

IN THE WAKE OF THE SHORT WAVE DISTURBANCE FORECAST TO MOVE INTO
THE EASTERN GREAT LAKES TUESDAY EVENING...NEXT SURGE OF BITTER
COLD ARCTIC AIR STILL ON TRACK TO PLUNGE SOUTHWARD INTO THE
FORECAST AREA TUESDAY NIGHT. CORE OF THE COLDEST AIR SHOULD PUSH
SOUTHWARD ACROSS THE WESTERN HALF OF THE FORECAST AREA WEDNESDAY
MORNING. MORNING LOWS WILL BE THE COLDEST OVER CENTRAL AND
NORTHCENTRAL WISCONSIN WITH READINGS SIMILAR TO WHAT WAS OBSERVED
ON MONDAY MORNING. MINIMUM TEMPERATURES WEDNESDAY MORNING MAY NOT
BE QUITE AS EXTREME OVER THE NORTHEAST PORTION OF THE FORECAST
AREA WHERE SOME LAKE MODIFICATION AND MORE CLOUD COVER WILL KEEP
MORNING LOWS MAINLY IN THE SINGLE DIGITS BELOW ZERO. SURFACE
PRESSURE GRADIENT FORECAST TO BE FAIRLY TIGHT LATE TUESDAY NIGHT
INTO WEDNESDAY MORNING THUS IT APPEARS STRONGEST WINDS WILL BE
OBSERVED DURING THAT TIME FRAME WITH GUSTS AROUND 20 TO 25 MPH.
ONCE AGAIN IT APPEARS THAT WIND CHILL VALUES WILL APPROACH
ADVISORY CRITERIA TUESDAY NIGHT INTO WEDNESDAY.

WITH RIDGE AXIS FORECAST TO DRIFT ACROSS THE FORECAST AREA
WEDNESDAY NIGHT...ALONG WITH LIGHTER WINDS AND LESS CLOUD
COVER...MORNING LOWS ON THURSDAY MORNING WILL ALSO LIKELY BE
DOUBLE DIGITS BELOW ZERO OVER ALL BUT THE LAKESHORE COUNTIES.
WITH LIGHTER WINDS EXPECTED...MIGHT BE A BIT TOUGHER TO REACH
WINDCHILL ADVISORY CRITERIA...BUT IT WILL BE CLOSE.

THEN NEXT CLIPPER SYSTEM STILL ON TRACK TO RACE SOUTHEAST ACROSS
THE FORECAST AREA THURSDAY INTO EARLY THURSDAY EVENING. STILL
APPEARS THAT THE MOST ROBUST FORCING ASSOCIATED WITH THE SHORTWAVE
IMPULSE WILL IMPACT THE NORTHERN HALF OF WISCONSIN DURING THE DAY
ON THURSDAY. CONSENSUS OF MODEL GUIDANCE HAS BEEN FAIRLY
CONSISTENT LAST COUPLE OF CYCLES FORECASTING AROUND A TENTH OF AN
INCH OF QPF OVER MUCH OF THE FORECAST AREA. ASSUMING AROUND A 20:1
SNOW TO LIQUID RATIO...WOULD YIELD AN INCH OR TWO OF SNOW OVER MOST
OF THE AREA BY EARLY THURSDAY EVENING. LIGHT SNOW SHOULD BE EAST
OF THE FORECAST AREA BY AROUND 6 PM FOLLOWED BY CLEARING SKIES AND
ANOTHER REINFORCEMENT OF THE ARCTIC AIR FOR THURSDAY NIGHT AND
FRIDAY. HIGHS ON FRIDAY MAINLY IN THE SINGLE DIGITS BELOW ZERO FAR
NORTH...TO SINGLE DIGITS ABOVE ZERO OVER THE FOX VALLEY.

FOR THE WEEKEND...A GENERALLY QUIET DAY ON SATURDAY AS BROAD HIGH
PRESSURE PASSES TO OUR SOUTH. SHOULD START TO SEE SOME SLIGHT
MODERATION IN TEMPERATURES AS WINDS TURN SOUTHWESTERLY WITH
DAYTIME HIGHS APPROACHING THE LOWER TEENS ABOVE ZERO OVER THE
SOUTHERN PORTION OF THE FORECAST AREA.

FORECAST DISCREPANCIES START TO EMERGE LATER SATURDAY NIGHT INTO
SUNDAY. CANADIAN AND OPERATIONAL GFS SUGGEST PERHAPS SOME LIGHT
SNOW BREAKING OUT OVER THE UPPER MIDWEST OR WESTERN GREAT LAKES
REGION SATURDAY NIGHT...WITH BROAD WARM ADVECTION ZONE AHEAD OF
WEAK UPPER-LEVEL IMPULSE. ECMWF ALSO SUGGESTS A SIMILAR WEAK
SIGNAL BUT FURTHER EAST INTO LOWER MICHIGAN. FOR NOW FORECAST
WILL REMAIN DRY FOR SATURDAY NIGHT. SUNDAY STILL LOOKS TO BE MAINLY
DRY AS UPPER-LEVEL FLOW CONTINUES TO LOOK MORE ZONAL. WILL
CONTINUE THE GRADUAL UPWARD TREND IN TEMPERATURES FOR SUNDAY WITH
DAYTIME HIGHS GENERALLY IN THE 15 TO 20 DEGREE RANGE.

&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1136 AM CST MON JAN 5 2015

VFR CONDITIONS WILL CONTINUE ACROSS MUCH OF THE REGION THIS
AFTERNOON AND TONIGHT. SOME MVFR CIGS OR VISIBILITIES ARE
POSSIBLE SOUTH OF HIGHWAY 29 DUE TO LIGHT SNOW AS CLIPPER
SYSTEM PASSES SOUTH OF THE AREA. THE SNOW SHOULD END ACROSS
EASTERN WISCONSIN BY 12Z. GUSTY WEST WINDS CAN BE EXPECTED
ON TUESDAY...AROUND 20 KNOTS AT TIMES FROM MID TO LATE
MORNING INTO THE AFTERNOON.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR WIZ022-030-
031-035>040-045-048>050-074.

WIND CHILL ADVISORY FROM 3 AM TO NOON CST TUESDAY FOR WIZ030-031-
035>037-045.

WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR WIZ005-010>013-
018>021-073.
&&

SHORT TERM.....ECKBERG
LONG TERM......ESB
AVIATION.......ECKBERG
Hazardous weather outlook, Jan 5, 2:53 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
253 PM CST MON JAN 5 2015

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-062100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
253 PM CST MON JAN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

WIND CHILL ADVISORIES ARE IN EFFECT FOR WIND CHILLS OF 20 BELOW
TO 35 BELOW NORTH AND WEST OF THE FOX VALLEY. WIND CHILLS THIS
LOW CAN PRODUCE FROSTBITE IN 10 TO 30 MINUTES.

HAZARDOUS TRAVEL IS POSSIBLE TONIGHT SOUTH OF HIGHWAY 29 DUE TO
LIGHT SNOW. UP TO AN INCH IS POSSIBLE ACROSS PORTIONS OF CENTRAL
WISCONSIN AND THE LOWER FOX VALLEY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

WIND CHILL ADVISORIES ARE IN EFFECT TUESDAY MORNING FOR WIND CHILLS
OF 20 BELOW TO 35 BELOW ZERO NORTH AND WEST OF THE FOX VALLEY.
HAZARDOUS TRAVEL IS POSSIBLE ACROSS NORTH-CENTRAL WISCONSIN TUESDAY
AFTERNOON INTO WEDNESDAY MORNING DUE TO LAKE EFFECT SNOW SHOWERS.

A REINFORCING SURGE OF ARCTIC AIR MAY RESULT IN DANGEROUSLY COLD
CONDITIONS AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WITH
ADDITIONAL WIND CHILL HEADLINES POSSIBLE.

ON THURSDAY INTO THURSDAY EVENING...ANOTHER CLIPPER SYSTEM LOOKS TO
BRING A FEW INCHES OF LIGHT AND FLUFFY SNOW...AND SOME BLOWING AND
DRIFTING SNOW...TO MUCH OF THE FORECAST AREA...WHICH COULD RESULT
IN SLIPPERY ROAD CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. SNOWFALL REPORTS
WILL BE GREATLY APPRECIATED TUESDAY AFTERNOON INTO WEDNESDAY
MORNING ACROSS NORTH-CENTRAL WISCONSIN.

LMZ521-522-541>543-062100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
253 PM CST MON JAN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

GALE FORCE WIND GUSTS...ALONG WITH HEAVY FREEZING SPRAY...ARE
POSSIBLE TUESDAY AFTERNOON INTO WEDNESDAY MORNING.

EB/RE

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 2:55 PM CSTWind Chill AdvisoryGRBDoor, Marathon, Oconto, Portage, Shawano, Waupaca and 2 more21 hr
Jan 5, 4:04 PM CSTHeavy Freezing Spray WatchGRB5 hr

Nearby

Gale Watches in Wisconsin, 2015Every gale watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.